Alert archive / South Dakota / Tornado Warnings in 2003

Tornado Warning 4, NWS Rapid City, SD

May 4, 2003Tripp County, South Dakota

NWS Rapid City, SD issued this tornado warning at May 4, 2003, 5:02 PM CDT for Tripp County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 5:02 PM CDT (22:02 UTC)
Expired
May 4, 2003, 5:45 PM CDT
In force
43 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Tripp County, SD

The radar

The North Platte radar (KLNX), 157 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WFUS53 KUNR 042202
TORUNR
SDC123-042245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN RAPID CITY
HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL TRIPP COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 545 PM CDT

* AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A TORNADIC THUNDERSTORM JUST WEST OF CARTER...OR ABOUT 19 MILES 
  WEST OF WINNER...MOVING SOUTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  JORDAN JUNCTION AROUND 525 PM CDT...
  CLEARFIELD AROUND 540 PM CDT...

MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER
SHELTER.

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE AREA.

LAT...LON 4347 10024 4326 10024 4310 9995 4329 9973

$$

CARSTENS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at May 4, 3:05 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 4, 3:05 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
205 PM MDT SUN MAY 4 2003

CURRENT SURFACE MAP SHOWS AREA OF LOW PRESSURE OVER SOUTHEAST
NEBRASKA...WITH INVERTED TROF EXTENDING BACK INTO SOUTHEAST MONTANA.
SCATTERED SHOWERS AND THUNDERSTORMS SOUTH AND EAST OF THE BLACK
HILLS IN MOST UNSTABLE AIR. MORE SHOWERS NORTH AND WEST OF THE BLACK
HILLS. MID LEVEL LOW OVER NORTHWEST SOUTH DAKOTA WILL SLOWLY MOVE
EAST...WITH THE BEST CHANCE OF PRECIPITATION TONIGHT AND MONDAY FROM
THE NORTHERN BLACK HILLS INTO NORTHWEST SOUTH DAKOTA. DRIER AIR
MOVES INTO NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA MONDAY
AFTERNOON. WILL GO WITH A DRY FORECAST FOR TUESDAY BASED ON FORECAST
SOUNDINGS. HOWEVER...MODELS MAY BE UNDER FORECASTING LOW LEVEL
MOISTURE...ALLOWING FOR A FEW SHOWERS/THUNDERSTORMS TO DEVELOP OVER
THE BLACK HILLS.

FOR THE LAST HALF OF THE WEEK...TROF DIGS OVER THE NORTHWESTERN U.S.
WITH SOUTHWEST FLOW OVER THE FORECAST AREA. GFS SHOWS A STRONG
SHORTWAVE MOVING THROUGH THURSDAY.

.UNR...NONE.
Hazardous weather outlook, May 4, 7:26 AM CDT, 9 hours 36 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
626 AM MDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE STRONG STORM SYSTEM THAT PULLED INTO THE NORTHERN PLAINS WILL
REMAIN IN THE REGION TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY. THERE IS A SLIGHT RISK OF SEVERE STORMS FOR CENTRAL
AND SOUTH CENTRAL SOUTH DAKOTA. ANY STORMS THAT BECOME SEVERE WILL
PRODUCE LARGE HAIL AND HIGH WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY WILL BE COOLER...WITH RAIN SHOWERS TAPERING OFF BY LATE
AFTERNOON. AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FROM
WEDNESDAY THROUGH FRIDAY. RAIN IS EXPECTED AGAIN FOR THE WEEKEND...
AS A NEW STORM SYSTEM CROSSES THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:40 PM CDTTornado WarningUNRPerkins50 min
May 4, 12:22 PM CDTSevere Thunderstorm WarningUNRCuster38 min
May 4, 4:36 PM CDTTornado WarningUNRTodd39 min
May 4, 4:44 PM CDTSevere Thunderstorm WarningUNRMellette, Tripp46 min
May 4, 5:14 PM CDTTornado WarningUNRTodd31 min

Nearby

Tornado Warnings in South Dakota, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.